Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 73, NWS Wichita, KS

May 5, 2008Russell County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 5, 2008, 4:54 PM CDT for Russell County, Kansas. It was in force for 66 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 5, 2008, 4:54 PM CDT (21:54 UTC)
Expired
May 5, 2008, 6:00 PM CDT
In force
66 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon

County Russell County, KS

The radar

The Grand Island radar (KUEX), 145 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 5, 5:11 PM CDTHAIL 1.756 Sw Paradise, KS
May 5, 5:35 PM CDTHAIL 0.756 N Russell, KSPENNY SIZED HAIL COVERED THE GROUND.
May 5, 5:50 PM CDTHAIL 0.754 Ne Russell, KS
May 5, 5:56 PM CDTHAIL 0.752 E Russell, KS
May 5, 6:08 PM CDTHAIL 0.88Bunker Hill, KSHAIL COVERED THE GROUND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.9 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2008-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 117 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2008-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 195 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
117 J/kg
Mixed-layer CIN
-217 J/kg
Mixed-layer LCL
1216 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
195 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 052154
SVRICT
KSC167-052300-
/O.NEW.KICT.SV.W.0073.080505T2154Z-080505T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
454 PM CDT MON MAY 5 2008

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN RUSSELL COUNTY IN CENTRAL KANSAS.

* UNTIL 600 PM CDT.

* AT 450 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING HAIL
  UP TO GOLF BALL SIZE...AND DAMAGING WINDS UP TO 60 MPH.  THIS STORM
  WAS LOCATED 7 MILES WEST OF PARADISE...OR 15 MILES NORTHWEST
  OF RUSSELL...AND MOVING SOUTHEAST AT 19 MPH.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  BUNKER HILL...LURAY...PARADISE...WALDO.

SAFETY INFORMATION FOR THIS WARNING FOLLOWS:

SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE
TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE
AREA.

LAT...LON 3913 9857 3885 9870 3896 9904 3913 9904
TIME...MOT...LOC 2154Z 290DEG 17KT 3905 9900

$$

JAKUB
2 follow-up statements
000 
WWUS53 KICT 052210
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
510 PM CDT MON MAY 5 2008

KSC167-052300-
/O.CON.KICT.SV.W.0073.000000T0000Z-080505T2300Z/
RUSSELL KS-
510 PM CDT MON MAY 5 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
RUSSELL COUNTY UNTIL 600 PM CDT...

AT 508 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO 
TRACK A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
HAIL...AND DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS LOCATED 6 
MILES SOUTHWEST OF PARADISE...OR 10 MILES NORTH OF RUSSELL...MOVING 
SOUTHEAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  6 MILES NORTH OF BUNKER HILL BY 555 PM CDT.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3913 9857 3885 9870 3896 9904 3913 9904
TIME...MOT...LOC 2210Z 290DEG 17KT 3902 9891

$$

JAKUB
000 
WWUS53 KICT 052225
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
524 PM CDT MON MAY 5 2008

KSC167-052300-
/O.CON.KICT.SV.W.0073.000000T0000Z-080505T2300Z/
RUSSELL KS-
524 PM CDT MON MAY 5 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
RUSSELL COUNTY UNTIL 600 PM CDT...

AT 522 PM CDT...LOCAL LAW ENFORCEMENT REPORTED GOLF BALL SIZE HAIL 
NEAR FAIRPORT. THIS STORM WAS LOCATED 9 MILES SOUTH OF WALDO...OR 8 
MILES NORTH OF RUSSELL...MOVING SOUTHEAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  6 MILES NORTH OF BUNKER HILL BY 555 PM CDT.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW 
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 3913 9857 3885 9870 3896 9904 3913 9904
TIME...MOT...LOC 2224Z 290DEG 17KT 3900 9883

$$

JAKUB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 3:14 PM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, May 5, 3:14 PM CDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
314 PM CDT MON MAY 5 2008

.DISCUSSION...

MAIN FORECAST CONCERNS WILL BE THUNDERSTORM/SEVERE WEATHER CHANCES
OVER THE NEXT FEW DAYS.

TONIGHT-WEDNESDAY:
OUTFLOW/PSEUDO-WARM FRONT FROM SWRN KS INTO NWRN OK WILL BE A
TRIGGER FOR STRONG-SEVERE CONVECTION THRU THIS EVENING. SOME OF THAT
ACTIVITY COULD APPROACH OUR WESTERN-MOST COUNTIES THIS EVE WITH
BRUNT OF THAT ACTIVITY LIKELY TO REMAIN JUST TO OUR W-SW.
OTHERWISE...WATER VAPOR IMAGERY DEPICTING A WEAKER SHORTWAVE (AHEAD
OF MAIN UPPER LOW OFF BAJA) OVER NEW MEXICO THIS PM...WHICH THE
MODELS CARRY NEWD ACROSS OUR FORECAST AREA LATE TONIGHT INTO MIDDAY
TUESDAY. THIS WAVE WILL COMBINE WITH DECENT MOISTURE
TRANSPORT/ISENTROPIC LIFT VIA 35 KT LOW-LEVEL JET TO RESULT IN
INCREASING CHANCES FOR SHOWERS/T-STORMS LATE TONIGHT INTO TUESDAY.
IN OUR AREA...SHEAR/INSTABILITY MAY PROMOTE A FEW STRONG STORMS. AN
INCREASE IN CLOUD COVER/STORMS SHOULD KEEP HIGHS CONTAINED IN THE
70S AREAWIDE TUESDAY AFTER A MILD NIGHT. SHOWED A DIURNAL DECREASING
POP TREND TUES AFTERNOON BEHIND DEPARTING SHORTWAVE. THINKING SEVERE
STORMS MAY ERUPT ALONG DRYLINE OVER THE HIGH PLAINS TUES PM/EVE
WHERE DISCRETE SUPERCELLS APPEAR POSSIBLE. THE MAIN UPPER LOW WILL
EJECT OUT ACROSS OKLAHOMA/SOUTHERN KS WED INTO WED EVE. WITH A
FRONTAL SYSTEM DROPPING SWD INTO OUR AREA DURING THIS SAME TIME
FRAME...T-STORM CHANCES WILL INCREASE MARKEDLY TUES NIGHT THRU WED
NIGHT. SOME LOCALLY HEAVY RAINFALL POSSIBLE (MAINLY S-CNTRL/SERN KS)
ALONG WITH A FEW SEVERE STORMS. HOWEVER...BETTER INSTABILITY LOOKS
TO BE PROGGED IN OKLAHOMA FOR ANY HIGHER END ACTIVITY. HIGHS WED
SHOULD BE A FEW DEGREES COOLER THAN TUES GIVEN WIDESPREAD
PRECIPITATION/CLOUDS.

THURSDAY-MONDAY:
AN UPPER VORTEX WILL REMAIN ANCHORED OVER SOUTHEASTERN CANADA DURING
THE PERIOD WITH AN ACTIVE FLOW PATTERN OFF OF THE PACIFIC ACROSS THE
CONUS THIS WEEKEND. THE MAIN FORECAST CHALLENGE IS THE TIMING OF
INDIVIDUAL SHORTWAVES IN THIS FLOW PATTERN WITH THE MEDIUM RANGE
MODELS SHOWING SIGNIFICANT DIFFERENCES. LEANED WITH HPC BLENDER
WHICH EARLY ON IS WEIGHTED TOWARD THE ECMWF AND A BLEND OF THE
ECMWF/GEM DAYS 5-7. THIS WOULD HAVE A WAVE COMING ACROSS KS THURS
NIGHT INTO FRI...WITH ANOTHER WAVE COMING THRU LATER SAT INTO SUN.
MOISTURE RETURN APPEARS SOMEWHAT MORE QUESTIONABLE THIS FAR OUT MORE
SO WITH THE 2ND WAVE. FOR NOW...WILL CARRY SOME LOW POPS (20-30%)
FOR THESE TWO WAVES. GIVEN PACIFIC NATURE OF AIRMASS...TEMPERATURES
LOOK NEAR NORMAL THROUGHOUT THIS EXTENDED FORECAST PERIOD.
OVERALL...CONFIDENCE IS DECENT THAT WE WILL EXPERIENCE A CHANCE OF
T-STORMS WITH ONE OR BOTH SYSTEMS...BUT LOWER WITH REGARD TO TIMING
OF THE STORM CHANCES.

JMC

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    61  75  63  71 /  40  60  60  70
HUTCHINSON      60  76  63  70 /  40  60  60  70
NEWTON          60  75  62  71 /  40  60  60  70
ELDORADO        60  74  62  71 /  30  60  60  70
WINFIELD-KWLD   62  75  62  73 /  40  60  60  70
RUSSELL         59  77  58  68 /  50  50  60  70
GREAT BEND      60  76  59  70 /  60  50  60  70
SALINA          60  76  61  71 /  40  60  60  70
MCPHERSON       60  76  62  70 /  40  60  60  70
COFFEYVILLE     60  73  62  73 /  20  70  60  70
CHANUTE         57  72  61  71 /  20  70  60  70
IOLA            57  72  60  71 /  20  70  60  70
PARSONS-KPPF    59  74  62  72 /  20  70  60  70

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 5, 4:32 PM CDT, 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
432 PM CDT MON MAY 5 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-062145-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
432 PM CDT MON MAY 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE ENTIRE AREA TONIGHT.
A SEVERE THUNDERSTORM OR TWO IS POSSIBLE MAINLY WEST OF A SALINA
TO ANTHONY LINE. THE MAIN THREATS WILL BE WIND GUSTS TO 60 MPH AND
HAIL TO GOLFBALL SIZE SIZE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL BE LIKELY ACROSS THE ENTIRE AREA TUESDAY INTO
WEDNESDAY. SEVERE WEATHER IS POSSIBLE TUESDAY NIGHT MAINLY WEST OF
A SALINA TO ANTHONY LINE. THE MAIN THREATS WILL BE DAMAGING WINDS
AND LARGE HAIL...WITH A LOW PROBABILITY FOR A TORNADO.

ON WEDNESDAY AND WEDNESDAY NIGHT...THE SEVERE WEATHER THREAT WILL
SHIFT TO SOUTH CENTRAL AND SOUTHEASTERN KANSAS...MAINLY ALONG AND
SOUTH OF A LINE FROM KINGMAN TO WICHITA TO EUREKA. THE MAIN
THREATS WILL BE DAMAGING WINDS AND LARGE HAIL...WITH A LOW
PROBABILITY FOR A BRIEF TORNADO.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. HOWEVER SPOTTER
ACTIVATION IS POSSIBLE FROM TUESDAY EVENING INTO WEDNESDAY ACROSS
THE AREA.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

JMC

In the hours before

Special weather statement, May 5, 4:39 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
439 PM CDT MON MAY 5 2008

KSZ032-052230-
RUSSELL-
439 PM CDT MON MAY 5 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR RUSSELL COUNTY...

AT 437 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM 17 MILES NORTHEAST OF HAYS...AND MOVING
SOUTHEAST AT 21 MPH.

QUARTER SIZE HAIL...AND DAMAGING WINDS OF 60 MPH ARE POSSIBLE WITH
THIS STORM IF IT MAINTAINS ITSELF.

PEOPLE IN NORTHWESTERN RUSSELL COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO
THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.

JAKUB

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 5:30 PM CDTSevere Thunderstorm WarningICTRussell60 min
May 5, 6:19 PM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Russell56 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.